Wyoming, 2011

Debris Flow in Wyoming, May 14 to 25, 2011

May 14 to 25, 2011 · NWS RIW · 1 event in 1 county or zone

Mud and debris began flowing onto US Highway 26/89 near milepost 127 in the Snake River Canyon on Saturday morning, May 14, as a result of rapid snowmelt in the area of Double Draw. The Wyoming Department of Transportation closed the highway late that evening as the massive flow became too much to keep up with.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Mud and debris began flowing onto US Highway 26/89 near milepost 127 in the Snake River Canyon on Saturday morning, May 14, as a result of rapid snowmelt in the area of Double Draw. The Wyoming Department of Transportation closed the highway late that evening as the massive flow became too much to keep up with. The highway through the canyon is the main artery connecting Star Valley and Jackson Hole with over 5,700 vehicles traveling the corridor each day.

The slide covered the roadway at a rate of a couple of feet each hour. By Monday, May 16, debris covered the road to a depth of more than 40 feet and was well over 100 feet wide. The debris flow, eventually estimated at over 2,000 feet in length, deposited approximately 200,000 cubic yards of debris on the road. More debris slipped over the roadway and down a steep embankment to the Snake River. The flow left a trench 30 feet wide and more than 7 feet deep in the road surface. The thoroughfare was opened on Sunday, May 29, following installation of a large culvert to allow water to flow under the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 14, 2:09 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, May 14, 2:09 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
309 AM MDT SAT MAY 14 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

AN AREA OF MID LEVEL CLOUDS PERSISTS ACROSS THE WIND RIVER BASIN AND
MUCH OF THE WESTERN MOUNTAINS THIS MORNING.  A FEW SHOWERS OVER THE
WIND RIVER AND OWL CREEK RANGES WILL DISSIPATE THIS MORNING.  A
COOLER DAY IS IN STORE TODAY EAST OF THE CONTINENTAL DIVIDE AS A
COOL CANADIAN AIRMASS DRIFTS SOUTHWEST OVER THE AREA.  A LARGE UPPER
LEVEL LOW PRESSURE SYSTEM CONTINUES TO SPIN OVER THE EASTERN PACIFIC
NEAR 43N 135W.  WEDGED BETWEEN THE TWO IS A PLUME OF MOIST UNSTABLE
AIR OVER THE GREAT BASIN EXTENDING NORTH TO THE CANADIAN BORDER.
INSTABILITY WILL EXTEND INTO THE WESTERN WYOMING MOUNTAINS TODAY
BRINGING SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING.
DRY STABLE AIR WILL PREVAIL IN THE CENTRAL BASINS. AS THE CANADIAN
HIGH DRIFTS SOUTHWEST AND A SURFACE LOW BEGINS TO DEVELOP IN THE
GREAT BASIN...THE PRESSURE GRADIENT ACROSS WYOMING WILL
INCREASE...BRINGING BREEZY TO WINDY EASTERLY WIND TO SWEETWATER
COUNTY THIS EVENING.  THE WIND WILL REMAIN THROUGH SUNDAY INTO EARLY
MONDAY WHEN THE CANADIAN HIGH HAS MOVED OFF ENOUGH TO RELAX THE
GRADIENT ACROSS THE AREA.  SUNDAY WILL BE A BIT WARMER AS SEVERAL
SHORTWAVES ROTATING ABOUT THE PACIFIC LOW PUSH THE COOL CANADIAN AIR
OFF TO THE EAST.  A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE IN THE WESTERN MOUNTAINS THROUGH MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE GFS AND ECMWF HAVE GONE IN DIFFERENT DIRECTIONS ON THE 00Z RUNS.
THIS MAKES THE FORECAST MORE COMPLEX BUT WILL LEAN TOWARD THE ECMWF
TUESDAY AND WEDNESDAY AND THEN LEAN WITH THE GFS THURSDAY THROUGH
SATURDAY WITH THE TROUGH LIFTING OUT OF THE ROCKIES INTO THE PLAINS.
THE ECMWF HAS TAKEN A DETOUR WITH THE UPPER TROUGH AND SPINS UP AN
UPPER LOW OVER NW WY AT 00Z SAT. UKMET AT 00Z FRI IS MORE IN LINE
WITH THE GFS SO ANOTHER REASON I AM RIDING WITH IT IN THE LONGER
RANGE. THE WEATHER WILL BE UNSETTLED WITH A CHANCE OF SHOWERS AND
A FEW THUNDERSTORMS TUE AND WED. THURSDAY MAY SEE THE BEST CHANCE
IN THE EAST HALF OF WY WITH LESS ACTIVITY WEST OF THE DIVIDE. WILL
SEE HOW THINGS LOOK TONIGHT AND ADJUST AS NEEDED. IF THE GFS IS
RIGHT THE UPPER LOW SPINS INTO SOUTH CENTRAL NEBRASKA FRIDAY WITH
A CHANCE OF PRECIP BACK INTO EASTERN WY WITH LESSER CHANCE THE
FARTHER WEST YOU GO. HAVE MADE CHANGES TO REFLECT THIS THINKING.
NEXT SATURDAY LOOKS DRY MOST AREAS WITH ONLY ISOLATED SHOWER
ACTIVITY EXPECTED. TEMPS WILL BE COOLER TUESDAY THROUGH THURSDAY
AS THIS TROUGH MOVES THROUGH THE REGION. THEN SLIGHTLY WARMER
FRIDAY AND EVEN WARMER NEXT SATURDAY.

&&

.AVIATION...

IN WAKE OF A COLD FRONT...EASTERLY LOW LEVEL FLOW WILL RESULT IN
MVFR/LOW VFR CEILINGS EAST OF THE DIVIDE FOR MUCH OF TODAY. WEST OF
THE DIVIDE CEILINGS ARE EXPECTED TO REMAIN IN THE VFR CATEGORY...AND
NOT AS WIDESPREAD. ISOLATED TO SCATTERED CONVECTION IS EXPECTED
MAINLY OVER NORTHWEST WYOMING THIS AFTERNOON AND EVENING. STEADIER
LIGHT PRECIPITATION COULD OCCUR OVER THE UPPER WIND RIVER BASIN DUE
TO THE LOW LEVEL EASTERLY UPSLOPE FLOW. MOUNTAINS WILL BE OBSCURED
EAST OF THE DIVIDE...AND WILL BE OCCASIONALLY OBSCURED WEST OF THE
DIVIDE.

&&

.FIRE WEATHER...

SHOWERS AND A FEW THUNDERSTORMS WILL BE FOUND IN THE WESTERN
MOUNTAINS THIS AFTERNOON.  COOLER TEMPERATURES EAST OF THE DIVIDE
WILL BRING HIGHER HUMIDITY.  BREEZY TO WINDY CONDITIONS WILL DEVELOP
THIS AFTERNOON AND THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
CANADIAN HIGH PRESSURE DRIFTING TOWARD THE AREA.  THE STRONGEST WIND
WILL BE IN SWEETWATER COUNTY WHERE EASTERLY WIND OF 20 TO 30 MPH
WITH HIGHER GUSTS ARE POSSIBLE.

FIRE WEATHER STATEMENT...

PLEASE NOTE...THE FIRE WEATHER DISCUSSION WILL BE TEMPORARILY
REPLACED WITH A HYDROLOGY DISCUSSION IN THE AREA FORECAST DISCUSSION
(AFD) FROM MAY 15TH THROUGH JUNE 30TH TO ADDRESS FLOODING CONCERNS.
FIRE WEATHER DISCUSSIONS WILL CONTINUE TO BE AVAILABLE WITH THE FIRE
WEATHER FORECAST (FWF).

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BERC
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...BERC
Hazardous weather outlook, May 14, 3:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SAT MAY 14 2011

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS OF WESTERN
WYOMING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE IN WESTERN
WYOMING ONCE AGAIN ON SUNDAY. GUSTY WINDS AND SMALL HAIL WILL BE
THE MAIN THREATS WITH THESE STORMS. A FEW OF THE STORMS MAY HAVE
HEAVY RAIN IN THE ON SUNDAY AFTERNOON.

ISOLATED THUNDERSTORMS ARE FORECAST IN FAR WEST WYOMING MONDAY. THEN
COVERAGE OF STORMS WILL INCREASE TUESDAY AND WEDNESDAY OVER THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Jackson Hole

When
May 14, 6:00 AM MST to May 25, 6:00 AM MST
Where
Jackson Hole forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316469.